If you're on the pill, then you'll know that there can be some nasty side effects.
You freak out if someone looks at you the wrong way, bloat like a balloon in the space of two minutes and cry at the end of Batman VS Superman (true story).
We have handled these side effects – and many more – for years, and even when people thought we were bizarre, we knew it was just the pill playing tricks on us.
However, now it has been confirmed that oral contraceptives do indeed effect our emotional responsiveness.
In a recent study published in the European Neuropsychopharmacology (try saying that fast), it found that women taking the pill may be less in tune when it comes to emotional situations, and find it more difficult to share empathy with others.
So, that explains why we act like a grade A b*tch sometimes.
The researchers studied 73 women in total. 18 of those didn't use any oral contraceptives, 30 of the women were on the pill and the remainder were on their pill-free week.
They looked at three elements in each woman – emotional recognition, perspective-taking and affective (emotional) responsiveness. With the first two elements, all of the women scored fairly similar, but it was the affective responsiveness that blew up the charts.
The ladies were all asked to read a sentence designed to provoke an emotion in them. They were then asked how they would feel if what was happening in the sentence, happened in real life.
The study showed that "females currently taking the pill showed better performance than those in their pill-free week." So basically, our emotions and empathy go up and down as we go on and off the pill.
The end of the study notes that "little is known about their impact on psychological processes and emotional competencies.
"The current study highlights the need for future research to shed more light on the neuroendocrine alterations accompanying OC [the pill] intake."
Don't worry though, all that crazy gives us a little more charm… right?!